Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 24, 2021

NWS Pueblo, CO issued this special weather statement at Jun 24, 2021, 2:10 PM MDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 2:10 PM MDT (20:10 UTC)
Expired
Jun 24, 2021, 2:45 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO

The radar

The Grand Junction radar (KGJX), 154 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WWUS85 KPUB 242010
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
210 PM MDT Thu Jun 24 2021
 
COZ064-066-242045-
La Garita Mountains Above 10000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
210 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAGUACHE COUNTY
UNTIL 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Creede, or 30 miles south of Gunnison, moving east at
20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of west central
Saguache County.

LAT...LON 3817 10700 3825 10674 3804 10672 3805 10700
TIME...MOT...LOC 2009Z 258DEG 16KT 3810 10697 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 24, 11:52 AM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 24, 11:52 AM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1152 AM MDT Thu Jun 24 2021

.SHORT TERM...(Today and tonight)
Issued at 419 AM MDT Thu Jun 24 2021

...Thunderstorm activity increases today across southern CO...

Active moisture plume extends across the region with a band of
showers extending from southwest to north northeast across
San Luis Valley, Northern Sangres, Fremont into Teller county ahead
of a shortwave trough across western CO.  Another wave is evident
back across northwest AZ/southern UT and will be making its way
northeastward into CO this afternoon and evening.  Dew points have
come up nicely out west with values in the 40s across the
mountains and interior valleys.  Lee trough across the
southeast plains has kept enhanced westerly downslope flow with
temperatures in the 70s to around 80 across the I-25 corridor as
of 2-3 AM. Dew points are still in the upper 30s in these locations.

For today...with forcing from shortwaves embedded in southwest
flow...expect band of morning showers to shift eastward into the I-
25 corridor towards dawn, though high res models show them weakening
as they move off into the adjacent plains after 12z.  After a brief
lull this morning...showers and thunderstorms will ramp back up
again around noon over the mountains and spread east into the
adjacent plains by early to mid afternoon.  Frontal boundary which
drops south of the Palmer Divide this morning stalls and mixes back
northward to along a line from KCOS to Eads by 21z.  Dew point
recovery is lagging some behind the front with values in the 40s to
lower 50s out east near the KS border by 21z.  HREF mean CAPE show
generally under 1000 J/kg though max values could be higher out east
where higher dew points have a better chance of staying in.  While
soundings moisten today and thunderstorms are likely to be more in
the wet variety...thunderstorms will still be predominantly
high based across the majority of the southeast plains with gusty
outflow winds up to 50 mph and lightning the primary storm risks.
Better chance for severe thunderstorms will be across the far
eastern counties this evening as the front makes another push
southward.  In fact, could see thunderstorms linger along and behind
the front into the overnight hours across the plains though CAPE
behind the front isn't all that great back towards the I-25
corridor.  Will have to watch Kiowa, Bent, Prowers and Baca counties
this evening as these areas are outlooked under a marginal risk for
severe thunderstorms.  While wind gusts to 60 mph look like the
primary risk, couldn't rule out some hail up to 1 inch diameter
across northeast sections of this area where CAPE will be greatest.

Cold front moves through the region tonight which could keep isolated
thunderstorms going past midnight across northern portions of the
southeast plains. Otherwise, it will be another relatively warm
night given the winds and increasing cloud cover, especially far
eastern areas. Didn't stray too far from model blend for now.  -KT

.LONG TERM...(Friday through Wednesday)
Issued at 419 AM MDT Thu Jun 24 2021

Main Forecast Concerns/Challenges:

1) Cold front passage Friday

2) Daily chance for thunderstorm activity

3) Increased flash flood potential for Sat?

Friday...Upper level high pressure will be located over the Pacific
NW on Fri, as a disturbance crossing the northern Rockies pushes a
cold front south into Colorado. The initial cold front looks like it
will arrive overnight Thu night into Fri morning, then the real push
of colder air then arrives Fri aftn. Isolated to scattered showers
are forecast across the central mts and Pikes Peak region though the
morning, then by the aftn and eve frontal passage will greatly
increase pcpn chances for all areas, including the eastern plains.
Storms across the plains on Friday are expected to be stronger due
to 1500-1700 j/kg of CAPE across the east, as well as very healthy 0-
6km bulk shear. Expect highs in the 70s for the high valleys, and
mid 70s to mid 80s for the plains.

Saturday through Monday...The blocking high over the Pacific NW
remains in place and grows stronger, pushing into the Great Basin.
Flow aloft across Colorado will become north to south, as a longwave
trough is positioned over the midsection of the country. There will
be enough lingering llvl moisture and support for a daily chance of
showers and thunderstorms. The best chances will again be over the
higher terrain, but convection potential will remain across the
plains as well. QPF guidance indicates that there is an enhanced
potential for burn scar flash flooding on Sat, so those areas will
need to be closely monitored as the weekend nears. Temps are
forecast to climb up into the 70s for most areas both Sat and Mon,
but Sun looks like the coolest day of the extended period, with
highs in the 60s for the high valleys, and mid 60s to mid 70s for
the plains.

Tuesday and Wednesday...Very little change to the overall pattern,
as active weather continues. Plan on diurnal showers and
thunderstorms across the higher terrain, with more isolated activity
across the eastern plains. Temps will gradually warm as well, but
are still expected to be cooler as compared to the scorching levels
of the previous week. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1152 AM MDT Thu Jun 24 2021

Isolated to scattered thunderstorms can be expected at COS and
PUB through the late afternoon and early evening hours, with the
best chances of storms at the terminals being at COS between 20Z-
24Z. East to southeast winds of 10-15 kts can be expected at COS
and PUB through the afternoon, with gusty variable winds of 30-40kts
possible associated with thunderstorm outflows. Winds will become
more north to northwest through the early evening, as a front moves
across the eastern plains through the evening hours, with VFR
conditions persisting through the taf period.

VFR conditions expected at ALS through the taf period, with
breezy west to southwest winds 15-20kts expected through the
afternoon and evening hours. Will see isolated to scattered
showers and storms move across the valley through the afternoon,
however, will keep VCTS in the taf at this time.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MOORE
AVIATION...MW
Hazardous weather outlook, Jun 24, 11:10 AM MDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1110 AM MDT Thu Jun 24 2021

COZ058>089-093>099-251715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1110 AM MDT Thu Jun 24 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms can be expected across south
central and southeast Colorado this afternoon and evening, with
isolated thunderstorms continuing past midnight, especially across
the plains north of Highway 50. The main risks with thunderstorms
today will be gusty winds up to 50 mph, locally heavy rainfall
and lightning. One or two strong to severe storms will be possible
across the Palmer Divide and far eastern plains of Kiowa, Bent,
Prowers and Baca counties with wind gusts up to 60 mph, and hail
up to 1 inch possible through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a daily chance for thunderstorms to develop across the
region through the extended period, with the main threats expected
to be wind gusts to 45 mph, small hail and cloud to ground lightning.

More widespread convection is anticipated for Friday and Saturday,
and a few of the storms on Friday across the plains may become
strong to severe, producing damaging wind gusts, large hail in
excess of one inch in diameter, and even an isolated tornado. The
flash flooding potential will be enhanced on Saturday for area
burn scars, especially across the Junkins and Spring scars, as
moisture levels rise across the region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the Palmer Divide and the
far southeast plains.

23/23

In the hours before

Special weather statement, Jun 24, 1:01 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
101 PM MDT Thu Jun 24 2021

COZ081-241915-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
101 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 115 PM MDT...

At 101 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodland Park to near Crystola. Movement
was northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Woodland Park, Green Mountain Falls, Crystola and Chipita Park.

LAT...LON 3913 10504 3901 10491 3893 10501 3905 10514
TIME...MOT...LOC 1901Z 219DEG 9KT 3907 10508 3898 10497

Cohen
Special weather statement, Jun 24, 1:04 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
104 PM MDT Thu Jun 24 2021

COZ065-066-069-241930-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
104 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 130
PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Saguache, or 36 miles southwest of Decker Burn Scar,
moving northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Saguache
County.

LAT...LON 3794 10640 3796 10653 3802 10655 3819 10634
      3811 10615
TIME...MOT...LOC 1903Z 214DEG 13KT 3801 10640

Cohen
Special weather statement, Jun 24, 1:11 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
111 PM MDT Thu Jun 24 2021

COZ081-084-241945-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
111 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 145 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodland Park, or 21 miles northwest of Colorado Springs, moving
northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monument and Palmer Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3908 10486 3904 10509 3909 10510 3913 10506
      3913 10492
TIME...MOT...LOC 1911Z 240DEG 9KT 3908 10505

Cohen
Special weather statement, Jun 24, 1:29 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
129 PM MDT Thu Jun 24 2021

COZ065-066-069-242000-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
129 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 200
PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of North Pass, or 39 miles southwest of Decker Burn Scar,
moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Saguache
County.

LAT...LON 3793 10657 3799 10659 3818 10635 3799 10622
TIME...MOT...LOC 1929Z 239DEG 11KT 3800 10648

Cohen
Special weather statement, Jun 24, 1:45 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
145 PM MDT Thu Jun 24 2021

COZ081-242015-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
145 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm
developing over Florissant, or 26 miles west of Colorado Springs,
moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodland Park, Florissant and Divide.

LAT...LON 3888 10530 3896 10532 3905 10524 3912 10511
      3896 10500
TIME...MOT...LOC 1944Z 226DEG 14KT 3891 10530

Cohen
Special weather statement, Jun 24, 2:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
210 PM MDT Thu Jun 24 2021

COZ064-066-242045-
La Garita Mountains Above 10000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
210 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAGUACHE COUNTY
UNTIL 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Creede, or 30 miles south of Gunnison, moving east at
20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of west central
Saguache County.

LAT...LON 3817 10700 3825 10674 3804 10672 3805 10700
TIME...MOT...LOC 2009Z 258DEG 16KT 3810 10697

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:49 PM MDTSpecial Weather StatementPUBPueblo26 min
Jun 24, 1:01 PM MDTSpecial Weather StatementPUBTeller14 min
Jun 24, 1:04 PM MDTSpecial Weather StatementPUBSaguache26 min
Jun 24, 1:11 PM MDTSpecial Weather StatementPUBDouglas34 min
Jun 24, 1:29 PM MDTSpecial Weather StatementPUBSaguache31 min
Jun 24, 1:45 PM MDTSpecial Weather StatementPUBTeller30 min
Jun 24, 2:38 PM MDTSpecial Weather StatementPUBEl Paso22 min
Jun 24, 2:51 PM MDTSpecial Weather StatementPUBElbert39 min
Jun 24, 2:56 PM MDTSevere Thunderstorm WarningPUBEl Paso37 min
Jun 24, 2:58 PM MDTSpecial Weather StatementPUBSaguache47 min
Jun 24, 3:16 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
Jun 24, 3:46 PM MDTSpecial Weather StatementPUB44 min
Jun 24, 3:49 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers56 min
Jun 24, 3:56 PM MDTSpecial Weather StatementPUBOtero49 min
Jun 24, 4:13 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jun 24, 4:18 PM MDTSevere Thunderstorm WarningPUBKiowa57 min
Jun 24, 4:31 PM MDTTornado WarningPUBProwers32 min
Jun 24, 4:39 PM MDTSpecial Weather StatementPUBOtero51 min
Jun 24, 4:50 PM MDTSpecial Weather StatementPUBEl Paso55 min
Jun 24, 4:53 PM MDTSpecial Weather StatementPUBBaca52 min
Jun 24, 5:08 PM MDTSpecial Weather StatementPUBEl Paso52 min
Jun 24, 5:51 PM MDTSpecial Weather StatementPUBEl Paso39 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.